What are statins? What drugs are used for, side effects explained - and do they cause muscle pain
The cholesterol-lowering drugs are one of the most commonly prescribed medications in the UK
A new study has suggested that taking statins does not commonly cause muscle pain, despite it being listed as one of the most common side effects.
Statins are one of the most commonly prescribed medications in the UK, with over 8 million people taking them.
There has been concern that the drug can cause muscle pain or weakness.
Here’s everything you need to know about the latest research and what this study has discovered.
What are statins?
Statins are medications can help to lower the level of cholesterol in your blood.
What are statins used for?
Statins are used to reduce the level of low-density lipoprotein (LDL) cholesterol in the blood.
LDL is often referred to as “bad cholesterol” and is associated with a greater risk of developing cardiovascular disease such as coronary heart disease, angina, heart attack, congenital heart disease, hypertension and stroke.
Can statins cause muscle pain?
Muscle pain and weakness are listed as statin side effects on the NHS website.
However, researchers of the new study have called for this information can be changed.
Professor Colin Baigent, director of the Medical Research Council Population Health Research Unit at the University of Oxford, and joint lead author of the study, said: “These findings suggest that if a patient on statins reports muscle pain, then it should first be assumed that the symptoms are not due to the statin and are most likely due to other causes.”
He added: “Drug regulators around the world are concerned to keep patients safe.
“And up until now they’ve thought that doing that is best served by having these warnings about the possibility of muscle pain.
“What we’ve shown is actually that that’s not the best way to serve patients because patients take that information, and the moment they develop muscle pain, they suspect the statin and that leads many of them to stop the statin, which actually puts them in harm’s way.
“And so we’ve got to try and change the balance of that, and work with the regulators to do a better job of communicating the risks.”
What did the study find?
The latest study discovered that there was no significant difference in reported muscle pain or weakness between those given statins and those given placebos.
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, which co-funded the study said: “This accumulation of data from many clinical trials provides a clear picture that while statins are associated with a small increase in risk of muscle pains or weakness, they do not cause the majority of muscle pain symptoms commonly associated with them.
“It reinforces the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these lifesaving drugs that have been proven to protect against heart attacks and strokes.”
Researchers have discovered that the small increased side effect of muscle pain usually occurred in the first year of treatment, and have concluded that patients who continue the medication after this will experience no significant increase in symptoms.
If patients experience muscle pain or weakness whilst on statins they should tell their doctor as in rare cases the medication can cause serious muscle damage.
Researchers are calling for the drug labels to be updated with the latest research.
In a statement, Dr Christina Reith, senior clinical research fellow at Oxford Population Health and joint lead author of the study, said: “We hope that these results will help doctors and patients to make informed decisions about whether to start or remain on statin therapy, bearing in mind its known significant benefits in reducing the risk of cardiovascular disease.”